South Carolina, 2002

Damaging Wind in South Carolina, August 25, 2002

August 25, 2002 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 25, 1:15 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 1:15 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SUN AUG 25 2002

SHWRS/TSTMS BREAKING OUT ACROSS WESTERN SC AHEAD OF THE TAIL END OF
A VORT LOBE FORECAST TO SWING MOSTLY NW OF CWF. HOWEVER..GIVEN MODEL
SIMILARITIES WILL INCREASE TO LIKELY POPS INLAND PORTIONS CWF
OVERNIGHT. MODELS SUGGEST POTENTIAL FOR SEVERAL ROUNDS OF PCPN WITH
TOTAL QPF FOR EVENT NEAR 2 INCHES. WILL CONTINUE LIKELY POPS THRU
MON WITH CHANCE POPS TUE/WED. TEMP GUIDANCE NOT DISSIMILAR.

EXTENDED: BY THURSDAY UPPER LOW OVER MID TENNESSEE VLY BEGINS TO
RETROGRADE AND WEAKEN WHILE BERMUDA HIGH BEGINS TO DOMINATE REGIONS
WEATHER. MODELS SUGGEST WINDS FIELDS WILL BACK SUFFICIENTLY FOR MORE
EASTERLY FETCH THEREFORE MINIMIZING PCPN CHANCES. EXPECT PC SKIES
AND TEMPS BACK TO NORMAL TOWARD END OF WEEK OVER WEEKEND.

MARINE: AS FRONT SLOWLY DROPS SOUTHWARD OVER THE AREA WINDS SHOULD
REMAIN WEAK AS UPPER LEVEL LOW TRIES TO DROP SOUTH AND WEST OVER THE
NEXT FEW DAYS. WIND WILL BECOME SOUTHWESTERLY AS FRONT LIFTS BACK TO
THE NORTH AND AS LOW TO THE WEST WEAKENS AND DRIFTS WESTWARD WINDS
WILL VEER TO A MORE SOUTHEAST DIRECTION.  WIND SPEEDS ARE FORECAST
TO INCREASE WITH INCREASING GRADIENT BUT SPEEDS SHOULD BE BELOW THE
THRESHOLD CRITERIA.

FCSTID = 01
PRELIMINARY NUMBERS
KILM  75 85 73 85 / 40 70 60 40
KLBT  73 85 70 85 / 50 70 60 50
KFLO  73 86 71 86 / 60 70 60 50
KMYR  75 85 73 84 / 60 70 60 30

.ILM...
NC...NONE.
SC...NONE.

RWA/DRH

In the hours before

Special weather statement, Aug 25, 3:42 PM EST, 1 hour 3 minutes before
SCZ017-023-024-032>034-039-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT SUN AUG 25 2002

...STRONG THUNDERSTORMS AFFECTING PORTIONS OF FLORENCE AND MARION
COUNTIES...

STRONG THUNDERSTORMS BETWEEN LAKE CITY AND EFFINGHAM...BETWEEN
FLORENCE AND CARTERSVILLE...AND SOUTH OF THE COMMUNITIES OF PEE DEE
AND MARION...WILL MOVE SLOWLY NORTHEAST THROUGH 545 PM. THE STORMS
WILL BE ACCOMPANIED BY INTENSE CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT
OF THESE STORMS...RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS OF TWO AND A HALF INCHES.

OTHER SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS NORTHERN
DARLINGTON AND INTO WESTERN MARLBORO COUNTIES FROM 500 PM TO 530 PM.

&&
MR
Local storm report, Aug 25, 4:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
503 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    MARION                    SC   WIND DAMAGE
08/25/02   MARION                         TREES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

MRR
Local storm report, Aug 25, 4:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
526 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    MARION                    SC   WIND DAMAGE
08/25/02   MARION                         SMALL LIMBS AND TREES
                                          DOWN. REPORTED BY TRAINED
                                          SPOTTER.

MRR

The radar

The Wilmington radar (KLTX), 76 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Horry

When
August 25, 4:45 PM EST
Where
Horry County, Galivants Ferry
Measured
70 kt (81 mph)
Reported by
UTILITY COMPANY
Coordinates
34.050, -79.250

Horry county electric reported numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316150.